Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 248, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 20, 1998, 5:14 PM CDT for McPherson County, Saline County, Kansas. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 20, 1998, 5:14 PM CDT (22:14 UTC)
- Expired
- Sep 20, 1998, 6:15 PM CDT
- In force
- 61 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties McPherson County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 105 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 5:43 PM CDT | Hail 0.75 | Lindsborg, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 414 J/kg
- Mixed-layer CIN
- -410 J/kg
- Mixed-layer LCL
- 1522 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- -29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KICT 202214 RRA
SVRICT
KSC113-169-202315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
514 PM CDT SUN SEP 20 1998
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SALINE COUNTY IN CENTRAL KANSAS
MCPHERSON COUNTY IN CENTRAL KANSAS
* UNTIL 615 PM CDT
* AT 512 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF MARQUETTE...OR ABOUT 12
MILES NORTHWEST OF MCPHERSON...MOVING NORTHEAST AT 15 MILES PER
HOUR.
* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
GYPSUM
ASSARIA
LINDSBORG
ROXBURY
MARQUETTE
WINDOM
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL UP TO ONE INCH.
HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 55 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WICHITA.
NOONANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:52 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Sep 20, 3:52 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 352 PM CDT SUN SEP 20 1998 FRONTAL POSITION WILL BE THE MAIN CONCERN THROUGHOUT THE FORECAST PACKAGE. SHORT TERM... NGM INITIALIZED WELL WITH 18Z SFC MAP...HOWEVER THE ETA SEEMED TO HAVE A BETTER HANDLE ON THE WINDS AT 18Z. ALOFT...MODELS WERE IN MORE AGREEMENT ON LOW CUTTING OFF OVER THE INTERMOUNTAIN WEST LATER TONIGHT AND SUN...WITH A SIGNIFICANT AMOUNT OF ENERGY GETTING CAUGHT UP IN THE UPPER LVL LOW IN SE CANADA. THIS SHOULD KEEP NORTHERN SECTIONS OF THE FRONT MOVING EASTWARD...WHILE THE SOUTHERN SECTION GETS STALLED OUT ACROSS KS POSSIBLY OK DEPENDING ON THE MODEL. HAVE DECIDED TO LEAN MORE TOWARDS THE ETA SOLUTION...THE NGM KEEPS WINDS TOO SHARP ALONG THE FRONT THROUGHOUT THE PERIOD...AND FEEL THE ETA IS MORE REPRESENTATIVE ON WINDS AND TEMPS. DO EXPECT TO SEE SCT PRECIP OVERNIGHT...DONT THINK WELL SEE THE LIKELY COVERAGE SO WILL PULL POPS FOR TONIGHT BACK DOWN INTO THE CHC CAT. TEMPS SHOULD RANGE FROM THE LOWER 60S TO LOWER 70S. LONG TERM... WILL CONTINUE WITH THE ETA SOLUTION. EXPECT CLDS TO BREAK UP ACROSS SRN SECTIONS DURING THE AFTN MON ALLOWING TEMPS BACK INTO THE 80S... WHILE MORE PERSISTENT CLD COVER KEEPS CENTRAL KS IN THE 70S. WITH FRONT IN THE VCNTY MONDAY WILL KEEP A SMALL POPS GOING. ETA TRIES TO KICK SOME ENERGY OUT FROM THE UPPER LOW IN THE WEST MONDAY NIGHT... WHICH WILL LIKELY BE THE CASE THROUGHOUT THE WEEK...WITH TIMING WHEN AND WHERE THESE S/W WILL TRACK A PROBLEM. TUESDAY MAY BE THE COOLEST DAY...WITH SFC HIGH FINALLY PUSHING INTO SRN MN AND PUSHING FRONT FARTHER S ALLOWING THE COOLER AIR TO FINALY FILTER IN. BUT THE HIGH QUICKLY MOVES EAST AND SOUTHERLY FLOW RETURNS TO KS DURING THE MIDDLE PART OF THE WEEK...AND ANOTHER COLD FRONT BY THU/FRI. NOONAN FCSTID = 15 ICT 70 86 66 80 / 40 30 40 30 HUT 68 85 64 79 / 40 30 40 30 EWK 69 85 65 79 / 40 30 40 30 EQA 70 86 66 80 / 40 30 40 30 WLD 70 86 66 81 / 40 30 40 30 RSL 64 79 58 75 / 40 30 40 30 GBD 65 81 60 76 / 40 30 40 30 SLN 66 79 58 75 / 40 30 40 30 MPR 66 82 62 76 / 40 30 40 30 CFV 72 86 65 80 / 50 30 30 30 CNU 71 85 64 78 / 50 30 30 30 K88 70 85 63 77 / 50 30 30 30 .ICT...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 3:56 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 64 min |
| Sep 20, 4:10 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Saline | 65 min |
| Sep 20, 4:59 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 61 min |
| Sep 20, 5:58 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 62 min |
| Sep 20, 6:00 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 60 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.